Male contraceptive side effects accentuate the burden placed on women

Maddie Boone, Contributing Writer

Hang on for a minute...we're trying to find some more stories you might like.


Email This Story






“So you are telling me that because I am a female, if I want to have sex, I am the one who is supposed to remember to take a pill every morning?”

This was my response in middle school to my health teacher, who told my fellow classmates and me in our sex education class that taking birth control was a smart choice, even safer than using barrier protection during sex (despite its potential side effects).

While I, as a woman, do have a choice in taking hormonal contraception, some of us do not. There seems to be an expectation among young men that all women take some form of a contraceptive; and if we do not, then we should. This promotes the belief that birth control is solely the responsibility of women to pursue. While this highly gendered social norm exists, recent research has been carried out to relieve the responsibility slightly from women, and propel it in the direction of our male counterparts.

A study sponsored by The Journal of Clinical Endocrinology & Metabolism in conjunction with the United Nations recently published findings on a new form of a male contraceptive. This contraceptive shot contains both a synthetic form of testosterone and a steroid called norethisterone enanthate, which together are used to communicate to the male body that it does not need to produce more sperm, therefore lowering sperm count and, in turn, fertility.

However, researchers had to end the study early because many participants were reporting adverse reactions including muscle pain, acne, depression, and other mood disorders. Twenty men even dropped out due to emotional side effects. While most men returned to fertility after ending the injections, there were eight men who took much longer to recover and one who did not fully recover for several years.

Disregarding the uncomfortable side effects, there is a real risk for a small percentage of men to lose fertility. But let us look at the risks taken by 62 percent, and rising in percentage, of women in the United States who use contraception today. The first thing that comes up when you google “risks of contraceptive use in women” is a link to the National Cancer Institute’s website telling readers that it has been found that oral contraceptives may increase a woman’s risk of breast, cervical, and liver cancer. This is just one of the serious risks that contraceptive use poses for women. Oral contraceptives may increase an individual’s risk of heart problems, in addition to liver problems like tumors and gallstones.

However, there are also other less-serious side effects which commonly affect women using contraceptives (everything from IUDs to implant contraception to pills) including nausea, headaches, and weight gain which overlap with the symptoms faced by men taking the contraceptive shot.

While this study could not be completed, it provides us with the knowledge that male hormonal contraception is possible, and science is not far off from developing it properly. Potentially more important to this study’s findings is that it has brought awareness to the discomfort and on occasion, very harmful, side effects of female hormonal contraception. This may be the wake-up call we needed to improving women’s birth control and overall health, and developing a better alternative for males so that symptoms may be bearable for both sexes.

Print Friendly, PDF & Email
(Visited 162 times, 1 visits today)